Alert archive / Iowa / Winter Weather Advisories in 2021

Winter Weather Advisory 5, NWS Sioux Falls, SD

January 25, 20215 counties in Iowa; Dakota County, Dixon County, Nebraska; Clay County, Union County, South Dakota

NWS Sioux Falls, SD issued this winter weather advisory at Jan 25, 2021, 4:05 AM CST for 5 counties in Iowa; Dakota County, Dixon County, Nebraska; Clay County, Union County, South Dakota. It took effect at Jan 25, 2021, 12:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2021, 4:05 AM CST (10:05 UTC)
In effect from
Jan 25, 2021, 12:00 PM CST
Expired
Jan 26, 2021, 9:00 AM CST
In force
21 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS43 KFSD 251005
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
405 AM CST Mon Jan 25 2021

IAZ031-032-NEZ013-014-251815-
/O.NEW.KFSD.WW.Y.0005.210125T1800Z-210126T1200Z/
Woodbury-Ida-Dixon-Dakota-
405 AM CST Mon Jan 25 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM CST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 
  inches, with locally higher or lower amounts possible.

* WHERE...In Nebraska, Dixon and Dakota Counties. In Iowa, 
  Woodbury and Ida Counties.

* WHEN...From noon today to 6 AM CST Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...A very tight snowfall gradient is expected,
  with amounts highly variable from north to south, possibly
  falling outside the range stated above, even within the same
  county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ021-022-251815-
/O.NEW.KFSD.WW.Y.0005.210125T2100Z-210126T1200Z/
Cherokee-Buena Vista-
405 AM CST Mon Jan 25 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM CST TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches, with locally higher or lower amounts possible.

* WHERE...Cherokee and Buena Vista Counties.

* WHEN...From 3 PM this afternoon to 6 AM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...A very tight snowfall gradient is expected,
  with amounts highly variable from north to south, possibly
  falling outside the range stated above, even within the same
  county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
5 follow-up statements
491 
WWUS43 KFSD 251806
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1206 PM CST Mon Jan 25 2021

IAZ031-032-NEZ013-014-260500-
/O.CON.KFSD.WW.Y.0005.000000T0000Z-210126T1200Z/
Woodbury-Ida-Dixon-Dakota-
1206 PM CST Mon Jan 25 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
TUESDAY...

* WHAT...Snow. Additional snow accumulations of 3 to 5 inches.

* WHERE...In Nebraska, Dakota and Dixon Counties. In Iowa, Ida 
  and Woodbury Counties.

* WHEN...Until 6 AM CST Tuesday.

* IMPACTS...Travel could be difficult. The hazardous conditions 
  could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ021-022-260500-
/O.CON.KFSD.WW.Y.0005.210125T2100Z-210126T1200Z/
Cherokee-Buena Vista-
1206 PM CST Mon Jan 25 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Cherokee and Buena Vista Counties.

* WHEN...Until 6 AM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
693 
WWUS43 KFSD 252022
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
222 PM CST Mon Jan 25 2021

IAZ020-SDZ070-071-261300-
/O.EXB.KFSD.WW.Y.0005.210126T0000Z-210126T1500Z/
Plymouth-Clay-Union-
222 PM CST Mon Jan 25 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
9 AM CST TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...In South Dakota, Clay and Union Counties. In Iowa, 
  Plymouth County.

* WHEN...From 6 PM this evening to 9 AM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ031-032-NEZ013-014-261300-
/O.EXT.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/
Woodbury-Ida-Dixon-Dakota-
222 PM CST Mon Jan 25 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST TUESDAY...

* WHAT...Snow. Additional snow accumulations of 3 to 5 inches.

* WHERE...In Nebraska, Dakota and Dixon Counties. In Iowa, Ida 
  and Woodbury Counties.

* WHEN...Until 9 AM CST Tuesday.

* IMPACTS...Travel could be difficult. The hazardous conditions
  could impact the evening and morning commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ021-022-261300-
/O.EXT.KFSD.WW.Y.0005.210125T2100Z-210126T1500Z/
Cherokee-Buena Vista-
222 PM CST Mon Jan 25 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...Cherokee and Buena Vista Counties.

* WHEN...Until 9 AM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening and morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
944 
WWUS43 KFSD 260233
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
833 PM CST Mon Jan 25 2021

IAZ031-032-NEZ013-014-261045-
/O.CON.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/
Woodbury-Ida-Dixon-Dakota-
833 PM CST Mon Jan 25 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
TUESDAY...

* WHAT...Snow. Additional snow accumulations of 2 to 4 inches.

* WHERE...In Nebraska, Dakota and Dixon Counties. In Iowa, Ida 
  and Woodbury Counties.

* WHEN...Until 9 AM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ021-022-261045-
/O.CON.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/
Cherokee-Buena Vista-
833 PM CST Mon Jan 25 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
TUESDAY...

* WHAT...Snow. Additional snow accumulations of up to two inches.

* WHERE...Cherokee and Buena Vista Counties.

* WHEN...Until 9 AM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ020-SDZ070-071-261045-
/O.CON.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/
Plymouth-Clay-Union-
833 PM CST Mon Jan 25 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
TUESDAY...

* WHAT...Snow. Additional snow accumulations of up to two inches.

* WHERE...In South Dakota, Clay and Union Counties. In Iowa, 
  Plymouth County.

* WHEN...Until 9 AM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
359 
WWUS43 KFSD 260957
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
357 AM CST Tue Jan 26 2021

IAZ031-032-NEZ013-014-261500-
/O.CON.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/
Woodbury-Ida-Dixon-Dakota-
357 AM CST Tue Jan 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to half an 
  inch.

* WHERE...In Nebraska, Dakota and Dixon Counties. In Iowa, Ida 
  and Woodbury Counties.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ021-022-261500-
/O.CON.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/
Cherokee-Buena Vista-
357 AM CST Tue Jan 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to half an 
  inch.

* WHERE...Cherokee and Buena Vista Counties.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ020-SDZ070-071-261500-
/O.CON.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/
Plymouth-Clay-Union-
357 AM CST Tue Jan 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to half an 
  inch.

* WHERE...In South Dakota, Clay and Union Counties. In Iowa, 
  Plymouth County.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
230 
WWUS43 KFSD 261455
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
855 AM CST Tue Jan 26 2021

IAZ031-032-NEZ013-014-261600-
/O.EXP.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/
Woodbury-Ida-Dixon-Dakota-
855 AM CST Tue Jan 26 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Light snow is ending across northwest Iowa and northeast Nebraska
with very little to no additional accumulation expected. Roads may
remain slick through mid day due to earlier snow, so continue to
use caution if you are traveling.

$$

IAZ021-022-261600-
/O.EXP.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/
Cherokee-Buena Vista-
855 AM CST Tue Jan 26 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Light snow is ending across northwest Iowa with very little to 
no additional accumulation expected. Roads may remain slick 
through mid day due to earlier snow, so continue to use caution if
you are traveling.

$$

IAZ020-SDZ070-071-261600-
/O.EXP.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/
Plymouth-Clay-Union-
855 AM CST Tue Jan 26 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Light snow is ending across northwest Iowa with very little to 
no additional accumulation expected. Roads may remain slick 
through mid day due to earlier snow, so continue to use caution if
you are traveling.

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this winter weather advisory went out at Jan 24, 10:34 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Jan 24, 10:34 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1034 PM CST Sun Jan 24 2021

.UPDATE...
Issued at 922 PM CST Sun Jan 24 2021

Challenging forecast for the significant winter storm expected
across portions of Nebraska and Iowa Monday and Monday night.
Influx of dry air on the northern edge is expected to produce a
very sharp gradient in snowfall totals. Previous guidance
suggested this cutoff would largely be south of our forecast area,
however a slight northward trend in the 18z guidance has
continued/maintained in the 00z guidance and leaves some doubt
that the Hwy 20 corridor will be spared impactful snowfall. 00z
HRRR and WRFs still more robust with this dry push and largely
reflect the previous forecast. 00z NAM/NAM Nest and 21z RAP/SREF
are much more concerning bringing at least Advisory level snow
into the Hwy 20 corridor in Iowa. There is also a notable trend
upward in the SREF mean plume diagram for Sioux City over the last
several runs.

Still believe a pronounced push of dry air will keep the northern
edge of the snowfall in check but confidence is far lower than it
was a day or two ago. Have increased POPs and QPF somewhat but
will wait for the full suite of 00z guidance to come in to make
any whole-sale changes (if even necessary).

&&

.SHORT TERM...(This Evening through Monday)
Issued at 221 PM CST Sun Jan 24 2021

Stratus will be the main concern for the next couple of days as a
very strong system passes to the south. Drier air still wrapped in
place across the area and will play a roll in stratus expectations
through tomorrow. Going into tonight expect the stratus near the
Missouri River into northwest IA to expand a bit north as low
pressure develops to the south. By late morning into the afternoon
low pressure will move to the southeast of the area and start to
advect this dry air more southwest. This should really eat away at
the stratus and bring improving sky conditions to many locations.
May even see some slightly quicker drying and slightly stronger
winds just west of the Buffalo Ridge where a bit of a downslope flow
develops. As for snowfall the chances are pretty much confined to
locations along and south of a Sioux City to Sioux Rapids line. The
GFS is a little farther north with saturation and lift compared to
the Nam but neither bring too much activity into the area. Overall a
chance for an inch or so along and south of that line. Low
temperatures will be tricky with clear skies in some locations
before cloud cover increases. Will go towards the 75th to 90th
percentile where clouds are expected to remain through the night and
colder in southwest MN where clouds should be last to develop. Highs
on Monday pretty cold, especially with a breezy east and northeast
wind, only climbing into the teens to lower 20s, maybe a little
warmer under the cloud cover to the south.

.LONG TERM...(Monday Night through Sunday)
Issued at 221 PM CST Sun Jan 24 2021

High pressure remains well to the north Monday night into Tuesday so
while temperatures will be on the cold side, not as cold as the
might be if the high pressure was farther south. Lows near zero along
highway 14 to around 10 above closer to the MO River into northwest
IA.Highs only in the teens to around 20 on Tuesday with cold air
locked in place.

The next system of interest will move into the area on Tuesday night
but for now not looking like much of an issue. Any lift that can
generate some snow will be fighting through some lower level dry air.
So will keep the chance for snow at slight and chance.

After this system passes through upper level ridging will build into
the area through the end of the week. This will bring temperatures
back to above normal Thursday into the weekend. Some hints of a
system moving into the area again next weekend but temperatures will
be much warmer so if precipitation can develop it would not be a
guarantee for snowfall.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1031 PM CST Sun Jan 24 2021

MVFR to IFR ceilings in place across much of the region with
pockets of fog across NW IA and SW MN. Expect MVFR to IFR
restrictions to continue through the overnight hours, perhaps
lifting at KHON and KFSD by late morning or early afternoon.
Meanwhile, continue to watch for the potential impact of the
incoming winter storm on KSUX. Expect the terminal to be on the
far northern edge of the snowfall extent and thus severity of
impact is still somewhat uncertain. With this said, confidence has
grown in at least some accumulating snow at KSUX and thus have
increased the mention in this TAF set.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...Kalin
SHORT TERM...08
LONG TERM...08
AVIATION...Kalin
Hazardous weather outlook, Jan 24, 6:01 PM CST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
601 PM CST Sun Jan 24 2021

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062-
064>067-260015-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-
Hutchinson-Turner-
601 PM CST Sun Jan 24 2021

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Areas of fog are possible overnight into Monday morning and may
locally reduce visibility below 1 mile.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Colder air settles into the region early this week, with sub-zero
wind chills likely at times Monday night through Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-260015-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Gregory-Charles Mix-Bon Homme-Yankton-Union-
601 PM CST Sun Jan 24 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Areas of fog are possible overnight into Monday morning and may
locally reduce visibility below 1 mile.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of snow Monday and Monday night. While the heavier
accumulating snow is expected to remain to the south of the area,
a slight shift in the storm track may bring higher accumulations to
the highway 20 corridor, including for locations such as Sioux City
and Ida Grove.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Weather Advisories in Iowa, 2021Winter Weather Advisories in Nebraska, 2021Winter Weather Advisories in South Dakota, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.